Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 58, NWS Wichita, KS

April 9, 2011Barton County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 9, 2011, 8:17 PM CDT for Barton County, Rice County, Kansas. It was in force for 58 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2011, 8:17 PM CDT (01:17 UTC)
Expired
Apr 9, 2011, 9:15 PM CDT
In force
58 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barton County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 122 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 8:34 PM CDTHAIL 1.256 S Ellinwood, KS
Apr 9, 8:35 PM CDTHAIL 1.57 Se Ellinwood, KS
Apr 9, 8:36 PM CDTHAIL 1.756 S Ellinwood, KSREPORT RELAYED BY DISPATCH.
Apr 9, 8:45 PM CDTHAIL 15 W Chase, KSWINDS ESTIMATED AROUND 50 MPH
Apr 9, 8:45 PM CDTHAIL 1.755 W Chase, KSWINDS ESTIMATED AROUND 50 MPH
Apr 9, 8:46 PM CDTHAIL 1.56 E Ellinwood, KS
Apr 9, 8:56 PM CDTHAIL 15 Ssw Frederick, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4844 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

369 
WUUS53 KICT 100117
SVRICT
KSC009-159-100215-
/O.NEW.KICT.SV.W.0058.110410T0117Z-110410T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
817 PM CDT SAT APR 9 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BARTON COUNTY IN CENTRAL KANSAS...
  NORTHWESTERN RICE COUNTY IN CENTRAL KANSAS...

* UNTIL 915 PM CDT

* AT 816 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 6 MILES WEST OF HUDSON...OR 16 MILES SOUTH OF GREAT BEND...
  AND MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ELLINWOOD...RAYMOND...CHASE...BUSHTON...SILICA AND FREDERICK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3851 9856 3852 9814 3821 9847 3821 9848
      3825 9848 3824 9874 3825 9879
TIME...MOT...LOC 0118Z 217DEG 38KT 3815 9874
WIND...HAIL 60MPH 1.00IN

$$

KETCHAM
6 follow-up statements
417 
WWUS53 KICT 100128
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
828 PM CDT SAT APR 9 2011

KSC009-159-100215-
/O.CON.KICT.SV.W.0058.000000T0000Z-110410T0215Z/
BARTON KS-RICE KS-
828 PM CDT SAT APR 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
RICE AND SOUTHEASTERN BARTON COUNTIES UNTIL 915 PM CDT...

AT 824 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
NORTH OF HUDSON...OR 14 MILES SOUTHEAST OF GREAT BEND...MOVING
NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  ELLINWOOD...RAYMOND...CHASE...BUSHTON...SILICA AND FREDERICK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3851 9856 3852 9814 3821 9847 3821 9848
      3825 9848 3824 9874 3825 9879
TIME...MOT...LOC 0128Z 217DEG 38KT 3824 9862
WIND...HAIL 60MPH 1.75IN

$$

KETCHAM
135 
WWUS53 KICT 100136
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
836 PM CDT SAT APR 9 2011

KSC009-159-100215-
/O.CON.KICT.SV.W.0058.000000T0000Z-110410T0215Z/
BARTON KS-RICE KS-
836 PM CDT SAT APR 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
RICE AND SOUTHEASTERN BARTON COUNTIES UNTIL 915 PM CDT...

AT 833 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
SOUTH OF ELLINWOOD...OR 14 MILES SOUTHEAST OF GREAT BEND...MOVING
NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  ELLINWOOD...RAYMOND...CHASE...BUSHTON...SILICA AND FREDERICK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3851 9850 3852 9818 3851 9815 3821 9847
      3821 9848 3825 9848 3825 9872
TIME...MOT...LOC 0135Z 217DEG 38KT 3830 9855
WIND...HAIL 60MPH 1.75IN

$$

KETCHAM
922 
WWUS53 KICT 100143
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
843 PM CDT SAT APR 9 2011

KSC009-159-100215-
/O.CON.KICT.SV.W.0058.000000T0000Z-110410T0215Z/
BARTON KS-RICE KS-
843 PM CDT SAT APR 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
RICE AND SOUTHEASTERN BARTON COUNTIES UNTIL 915 PM CDT...

AT 841 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
NORTHWEST OF RAYMOND...OR 18 MILES EAST OF GREAT BEND...MOVING
NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  CHASE...BUSHTON AND FREDERICK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3851 9850 3852 9818 3851 9815 3821 9847
      3821 9848 3825 9848 3825 9872
TIME...MOT...LOC 0143Z 217DEG 38KT 3835 9846
WIND...HAIL 60MPH 1.75IN

$$

KETCHAM
534 
WWUS53 KICT 100147
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
847 PM CDT SAT APR 9 2011

KSC009-100157-
/O.CAN.KICT.SV.W.0058.000000T0000Z-110410T0215Z/
BARTON KS-
847 PM CDT SAT APR 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARTON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3851 9846 3852 9823 3852 9817 3851 9815
      3821 9847
TIME...MOT...LOC 0147Z 226DEG 40KT 3837 9840

$$

KSC159-100215-
/O.CON.KICT.SV.W.0058.000000T0000Z-110410T0215Z/
RICE KS-
847 PM CDT SAT APR 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
RICE COUNTY UNTIL 915 PM CDT...

AT 846 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
CHASE...OR 21 MILES EAST OF GREAT BEND...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  CHASE...BUSHTON AND FREDERICK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3851 9846 3852 9823 3852 9817 3851 9815
      3821 9847
TIME...MOT...LOC 0147Z 226DEG 40KT 3837 9840
WIND...HAIL 60MPH 1.75IN

$$

KETCHAM
505 
WWUS53 KICT 100156
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
856 PM CDT SAT APR 9 2011

KSC159-100215-
/O.CON.KICT.SV.W.0058.000000T0000Z-110410T0215Z/
RICE KS-
856 PM CDT SAT APR 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
RICE COUNTY UNTIL 915 PM CDT...

AT 854 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
CHASE...OR 22 MILES SOUTH OF ELLSWORTH...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  FREDERICK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3851 9843 3852 9829 3852 9816 3851 9815
      3835 9831 3834 9834
TIME...MOT...LOC 0156Z 226DEG 40KT 3844 9831
WIND...HAIL 60MPH 1.75IN

$$

KETCHAM
544 
WWUS53 KICT 100211
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
911 PM CDT SAT APR 9 2011

KSC159-100221-
/O.EXP.KICT.SV.W.0058.000000T0000Z-110410T0215Z/
RICE KS-
911 PM CDT SAT APR 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL RICE COUNTY WILL
EXPIRE AT 915 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3851 9843 3852 9829 3852 9816 3851 9815
      3835 9831 3834 9834
TIME...MOT...LOC 0211Z 226DEG 40KT 3855 9815

$$

KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 7:03 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 9, 7:03 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
703 PM CDT SAT APR 9 2011

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION HAZARDS: ISOLATED SEVERE STORM POTENTIAL EAST OF
DRYLINE TONIGHT FOLLOWED BY VERY STRONG SOUTHWEST WINDS DEVELOPING
ACROSS THE AREA ON SUNDAY.

AN ISOLATED STORM DEVELOPING ALONG A DRYLINE NEAR GREENSBURG
KANSAS THIS EVENING MAY IMPACT THE KHUT-KSLN AREAS BETWEEN 01-02Z IF
IT MANAGES TO PERSIST AS IT RACES TOWARD THE NORTHEAST AROUND 45
KNOTS.

SURFACE LOW PRESSURE OVER NORTHWEST KANSAS IS EXPECTED TO MOVE
RAPIDLY EAST-NORTHEAST INTO THE NORTHERN PLAINS AND GREAT LAKES
AREA BY LATE SUNDAY WHILE DEEPENING. DEEP VERTICAL MIXING/STEEP
LOW LEVEL LAPSE RATES BENEATH H7 WIND MAX IN EXCESS OF 70 KNOTS
SUPPORTS STRONG SOUTHWEST WINDS DEVELOPING BY AROUND 17Z ACROSS
THE AREA. WIND GUSTS MAY EXCEED 40 KNOTS AT TIMES ACROSS THE AREA
BEFORE DIMINISHING BY EARLY EVENING.

MCGUIRE

&&

.PREV DISCUSSION... /ISSUED 326 PM CDT SAT APR 9 2011/

DISCUSSION...

TONIGHT:
DRYLINE EXTENDING FROM CENTRAL KS TO WESTERN OK WILL BE THE MAIN
POSSIBLE FOCUS FOR CONVECTION THIS EVENING. SLIGHT BACKING TO WINDS
ON NAM12 IN THE 00Z-03Z WINDOW COULD INCREASE CONVERGENCE. A 90 KT
SOUTHWESTERLY 500 MB WIND MAX WILL BE NOSING NEWD OVER KS FROM NEW
MEXICO. PRONOUNCED MID-UPPER LEVEL DIFFLUENCE IS INDICATED IN THE
500-300 LAYER WHICH MAY PROVIDE BACKGROUND SYNOPTIC SCALE ASCENT.
MLCAPE OF 2500-3500 J/KG ALREADY DEVELOPING WITH PROGGED 45-55KT
DEEP LAYER SHEAR VECTORS ORIENTED CLOSE TO PERPENDICULAR TO DRYLINE.
MLCIN VALUES PROGGED ON NAM TO WEAKEN TO AROUT 15-40 J/KG JUST EAST
OF DRYLINE TOWARD 00Z...WITH MLCIN THEN INCREASING SUBSTANTIALLY
TOWARD 03Z-06Z. CONDITIONAL LOW THUNDERSTORM CHANCES STILL APPEAR
WARRANTED ALONG/E OF DRYLINE GIVEN THE ABOVE FACTORS/PARAMETERS...
ALONG WITH SUPPORT FROM SOME OF THE HRRR RUNS AND GFS WHICH CONTINUE TO
HINT AT CONVECTIVE INITIATION. ANY STORM(S) THAT MANAGE TO DEVELOP
SHOULD BE MORE ISOLATED IN COVERAGE AND SUPERCELLULAR. REGARDLESS OF
WHETHER ANY STORMS DEVELOP OFF THE DRYLINE INTO THIS EVE...THERE WILL
BE A BETTER CHANCE OF THUNDERSTORMS LATE TONIGHT AS MID-LEVEL COOLING/
FORCING SPREAD IN AHEAD OF THE ADVANCING UPPER TROF. ALTHOUGH THESE
STORMS WOULD LIKELY BE MORE LINEAR OR IN CLUSTERS...STILL MAY HAVE A
THREAT OF STRONG WIND GUSTS GIVEN STRONG WIND FIELDS ALOFT SPREADING
IN. SOUTHERLY WINDS WILL REMAIN GUSTY AND THE WINDS/DEWPOINTS WILL KEEP
LOWS MUCH WARMER THAN NORMAL.

SUN:
THERE ARE 2 MAJOR(!) FORECAST HIGHLIGHTS:
1) EXTREMELY DANGEROUS FIRE WEATHER FOR MOST AREAS WITH EXCEPTION BEING
EXTREME SE KS.
2) STRONG SW WINDS THAT WILL APPROACH HIGH WIND WARNING CRITERIA IN MOST
AREAS (ESPECIALLY SC KS).

AN INTENSE...POSITIVELY TILTED MID-UPR TROF VENTURING E FROM THE CENTRAL
ROCKIES TO THE NRN & WRN PLAINS WILL PROMOTE FURTHER INTENSIFICATION OF
THE SFC CYCLONE RACING NE FROM NEBRASKA TO IA/MN BORDER. THIS'LL INDUCE
SW WINDS TO GREATLY INCREASE TO ~30MPH BY ~12N. A WIND ADVISORY HAS BEEN
ISSUED FOR ALL AREAS FROM 12-9PM (TO MATCH WITH THE RED FLAG WARNING NOW
IN EFFECT FOR THIS PERIOD FOR ALL EXCEPT ALLEN...NEOSHO & LABETTE
COUNTIES.) TWO IMPORTANT NOTES: 1) THE SYNOPTIC PATTERN IS QUITE SIMILAR
TO THE HIGH WIND EVENT OF APR 11 2001. 2) THE GFDIS ARE THE HIGHEST I'VE
EVER SEEN (ESPECIALLY FROM KINGMAN TO WICHITA...NEWTON & EL DORADO...TO
COTTONWOOD FALLS WHERE VALUES OF 130-132 ARE LIKELY IN THE AFTERNOON.)
WHILE THE WINDS ARE NOT EXPECTED TO BE AS STRONG AS THE EVENT OF APR 11,
2001...SUSTAINED SPEEDS OF ~40MPH ARE POSSIBLE IN THE AFTERNOON SO STAY
TUNED. THE CHANCES FOR STRONG-SVR TSRA ARE DECREASING WITH BEST CHANCES
OCCURRING IN SE KS WHERE E OF THE DRY LINE. ANY TSRA THAT DEVELOP SHOULD
QUICKLY END EARLY SUN EVENING AS LOWER DECK DRY AIR PUNCHES NE INTO THE
REGION.

SUNDAY NIGHT:
WINDS WILL GREATLY DIMINISH IN THE EVENING AS COLD FRONT APPROACHES THEN
MOVES SE ACROSS KS LATE AT NIGHT.

MON-TUE NGT:
A GREAT START TO THE WORK-WEEK AS HIGH PRESSURE MOVES RAPIDLY E OVER THE
SRN PLAINS. WITH THE HIGH REACHING THE MID-MS VALLEY ~12 NOON TUE WINDS
WILL QUICKLY REASSUME A SLY COMPONENT THAT'LL GRADUALLY STRENGTHEN TUE
AFTERNOON.

WED-FRI NGT:
NEXT CHANCE FOR TSRA IS SCHEDULED TO ARRIVE WED AS A "LEAD" SHORTWAVE
SPRINTS NE OVER THE KS REGION. THE SHORTWAVE WILL SWEEP A COLD FRONT SE
ACROSS KS WED NGT/EARLY THU MORNING. DISAGREEMENTS BETWEEN THE ECMWF &
GFS INCREASE DURING THESE PERIODS...BUT IT DEFINITELY APPEARS THE BEST
CHANCES FOR TSRA WILL OCCUR WED NGT & THU (ESPECIALLY OVER SE KS WHERE
NO BETTER ALIGNED WITH THE LWR-DECK MOISTURE AXIS. GREATEST POTENTIAL
FOR STRONG-SVR TSRA SHOULD OCCUR THU & THU NGT WHEN "PARENT" MID-UPR
DECK TROF IS SCHEDULED TO REACH THE WRN PLAINS THEREBY INDUCING MID-UPR
DIFFLUENCE OVER SC & ESPECIALLY SE KS. IF THE ECMWF VERIFIES BY FORMING
A MID-UPR LOW OVER THE NM/TX BORDER THU MORNING THAT'LL MOVE E OVER OK
THU EVENING/NGT THE CHANCES FOR SVR TSRA WILL INCREASE OVER MOST AREAS
(ESPECIALLY SC & SE KS).

FIRE WEATHER...
STRONG SW WINDS INCREASING TO 30-40 MPH WITH GUSTS ~45 MPH WILL ADVECT
MUCH DRIER AIR NE ACROSS KS SUN...THEREBY PROMOTING EXPLOSIVE FIRE OVER
ALL AREAS (ESPECIALLY CNTRL & SC KS WHERE GFDIS OF 125-132 ARE LIKELY IN
THE AFTERNOON. THESE ARE EASILY THE HIGHEST GFDIS I'VE EVER SEEN & WILL
USE VERY STRONG WORDING IN THE RED FLAG WARNING THAT'LL BE IN EFFECT FOR
ALL BUT EXTREME SE KS FROM 12N-9PM. THE SW WINDS WILL QUICKLY DIMINISH
SUN EVENING...THEREBY LIKEWISE GREATLY DIMINISHING FIRE HAZARDS.

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN AVIATION HAZARDS: GUSTY SOUTH WINDS AND ISOLATED SEVERE STORM
POTENTIAL EAST OF DRYLINE.

LOW PRESSURE EXPECTED TO MOVE FROM NERN CO TO SWRN MN BY 18Z SUN
WHILE SLOWLY STRENGTHENING. THIS WILL KEEP GUSTY SOUTHERLY WINDS
IN PLACE AREA WIDE. GUSTS TO 30-37 KT EXPECTED THIS PM IN
CNTRL/S-CNTRL KS. A SLIGHT DROP OFF IN GUSTS EXPECTED
OVERNIGHT...BEFORE WINDS BECOME SWRLY AND SPEEDS INCREASE TOWARD
MIDDAY SUN. DRYLINE WILL EXTEND FROM CENTRAL KS SWD TO WRN OK THIS
PM INTO TONIGHT...BEFORE SURGING QUICKLY EWD SUNDAY. ISOLATED
SEVERE THUNDERSTORMS MAY DEVELOP JUST EAST OF DRYLINE LATE THIS
PM/EVE. STORM DEVELOPMENT IS CONDITIONAL ON CAP BREAKING AND GIVEN
ANTICIPATED ISOLATED COVERAGE...WILL HOLD OFF MENTION OF TS IN TAFS.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    65  77  43  69 /  30  10   0   0
HUTCHINSON      63  75  42  68 /  30  10  10   0
NEWTON          63  77  43  67 /  40  10  10   0
ELDORADO        64  78  45  68 /  40  10   0   0
WINFIELD-KWLD   67  79  45  70 /  30  10   0   0
RUSSELL         57  70  40  67 /  20  10  20   0
GREAT BEND      57  71  40  67 /  20  10  10   0
SALINA          63  76  43  67 /  30  10  10   0
MCPHERSON       62  75  42  67 /  30  10  10   0
COFFEYVILLE     68  82  53  69 /  20  30  10   0
CHANUTE         67  81  51  68 /  20  30  10   0
IOLA            66  81  50  67 /  20  20  10   0
PARSONS-KPPF    67  81  52  68 /  20  30  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TO 9 PM CDT SUNDAY FOR KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

RED FLAG WARNING FROM NOON TO 9 PM CDT SUNDAY FOR KSZ032-033-
047>053-067>071-082-083-091>095-098-099.

RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ032-033-047-
048.

&&
Hazardous weather outlook, Apr 9, 5:07 PM CDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
507 PM CDT SAT APR 9 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
507 PM CDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. IF
THUNDERSTORMS DEVELOP...ISOLATED SUPERCELL-TYPE STORMS WOULD BE
FAVORED. THE MAIN THREATS WILL BE LARGE HAIL UP TO 2 INCHES IN
DIAMETER OR GREATER AND DESTRUCTIVE WINDS OF 60 TO 70 MPH.

THERE IS A SLIGHTLY BETTER CHANCE OF THUNDERSTORMS LATE TONIGHT AS
AN UPPER LEVEL STORM SYSTEM APPROACHES. SOME OF THESE THUNDERSTORMS
MAY PRODUCE STRONG WIND GUSTS TO 50 TO 60 MPH.

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM THIS EVENING FOR A
COMBINATION OF GUSTY SOUTH WINDS AND LOW RELATIVE HUMIDITY WHICH
WILL RESULT IN EXTREME WILDFIRE DANGER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN EXTREME FIRE DANGER EXISTS FOR ALL OF CENTRAL AND SOUTH-CENTRAL
KANSAS...AS WELL AS MOST OF SOUTHEAST KANSAS SUNDAY AFTERNOON AND
EVENING. A RED FLAG WARNING IS IN EFFECT ON SUNDAY FOR THESE AREAS
FROM 12 NOON TIL 9 PM. A VERY HIGH FIRE DANGER IS LIKELY FOR ALLEN
NEOSHO AND LABETTE COUNTIES SUNDAY AFTERNOON AND EARLY EVENING.

A FEW THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST KANSAS ON SUNDAY
AND MAY PRODUCE HAIL UP TO HALF DOLLAR SIZED AND WINDS AROUND 60
MPH.

THUNDERSTORMS ARE POSSIBLE FOR ALL AREAS FROM WEDNESDAY THROUGH
THURSDAY AND OVER MOST OF SOUTHEAST KANSAS THURSDAY NIGHT. THESE
THUNDERSTORMS MAY BE QUITE STRONG WITH NICKEL-SIZED HAIL AND WINDS
AROUND 50 MPH.

A VERY HIGH FIRE DANGER IS LIKELY FOR PRIMARILY CENTRAL AND SOUTH
CENTRAL KANSAS EACH AFTERNOON FROM MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING PRIMARILY
ALONG...AND WEST...OF A LINE FROM WELLINGTON TO COTTONWOOD FALLS..

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES/JMC

In the hours before

Local storm report, Apr 9, 6:01 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
601 PM CDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             BURNS                   38.09N 96.89W
04/08/2011  E1.75 INCH       MARION             KS   TRAINED SPOTTER

            DELAYED REPORT. PING PONG TO GOLFBALL SIZE HAIL WAS
            REPORTED.

&&

BDK
Local storm report, Apr 9, 6:15 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
615 PM CDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     TSTM WND GST     ROSE HILL               37.57N 97.13W
04/08/2011  E60.00 MPH       BUTLER             KS   TRAINED SPOTTER

&&

BDK
Special weather statement, Apr 9, 8:03 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
803 PM CDT SAT APR 9 2011

KSZ047-050-100145-
BARTON-RICE-
803 PM CDT SAT APR 9 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON AND RICE COUNTIES...

AT 759 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM 5 MILES NORTHEAST OF MACKSVILLE...OR 17 MILES
SOUTHEAST OF LARNED...AND MOVING NORTHEAST AT 55 MPH.

QUARTER SIZE HAIL IS POSSIBLE WITH THIS STORM.

PEOPLE IN RICE AND SOUTHEASTERN BARTON COUNTIES...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORM
MAINTAINS INTENSITY AND MOVES INTO THE AREA. BE READY TO SEEK SHELTER
IF SEVERE WEATHER THREATENS.

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 8:51 PM CDTSevere Thunderstorm WarningICTEllsworth, Saline54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.